Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 85, NWS Shreveport, LA

May 21, 2001Grant Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at May 21, 2001, 6:17 PM CDT for Grant Parish, Louisiana. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2001, 6:17 PM CDT (23:17 UTC)
Expired
May 21, 2001, 7:15 PM CDT
In force
58 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Grant Parish, LA

The radar

The Ft Polk radar (KPOE), 63 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 6:20 PM CDTThunderstorm Wind 55 EMontgomery, LATrees and power lines down.
May 21, 6:20 PM CDTHail 0.75Montgomery, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS54 KSHV 212319
SVRSHV
LAC043-220015-
/NEW.KSHV.SV.W.0118.212317-220015/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
617 PM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 715 PM CDT

* AT 617 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER   
RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF COLFAX
OR NEAR ALOHA...MOVING EAST NEAR 15 MPH.

* THE SEVERE THUNDERSTORM WILL EFFECT THE NORTHERN SECTIONS OF
COLFAX AND THE LAKE IATT AREA.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL TO NEAR NICKEL SIZE AND
STRONG DAMAGING WINDS TO NEAR 60 MPH. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  GRANT PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 715 PM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:30 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 21, 3:30 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT MON MAY 21 2001

SEVERE WEATHER DEVELOPING OVER LOUISIANA AND EXTREME EAST TEXAS WITH
ISOLATED SUPERCELLS. ONE STORM DEVELOPED NEAR NATCHITOCHES AND
ANOTHER WEST OF SHREVEPORT. MORE CONCENTRATED SHOWERS AND
THUNDERSTORMS ARE OVER CENTRAL LOUISIANA AND EXTEND SOUTHEAST INTO
SOUTHEAST TEXAS. STRONG COLD FRONT EXTENDS ACROSS SOUTHERN ARKANSAS
WEST OF TEXARKANA TO JUST WEST OF SHREVEPORT INTO EAST TEXAS SOUTH
OF INTERSTATE 20. A FEW SHOWERS ARE OCCURRING NORTH OF THE FRONT
WITH A FEW THUNDERSTORMS IN WEST CENTRAL ARKANSAS WITH PVA AHEAD OF
MAIN SHORTWAVE WITH STRONG UPPER LEVEL TROUGH OVER THE NORTHERN AND
CENTRAL PLAINS. THE MAIN THREAT THIS EVENING WILL BE ALONG THE COLD
FRONT WITH POSSIBLE LARGE HAIL AND WINDS IF A LINE CAN DEVELOP AS
THE FRONT CROSSES EXTREME EAST TEXAS AND NORTH LOUISIANA. AFTER
TONIGHTS RAIN TEMPERATURES WILL BE COOL WITH UPPER LEVEL TROUGH IN
THE EAST AND RIDGE IN THE WEST. ANOTHER FRONT DEVELOPS TO THE THE
NORTHWEST AS MODELS BRING UPPER LOW INTO THE UPPER MISSISSIPPI
VALLEY THURSDAY. THE COLD FRONT SHOULD MOVE THROUGH THURSDAY AND
THEN MOVE TO THE GULF COAST AND MAY WASH OUT BY SATURDAY. PUT CHANCE
OF RAIN IN THURSDAY BUT WILL LEAVE OUT NEXT CHANCE OF RAIN UNTIL
SUNDAY AND MONDAY AS MRF SHOWS LOW PRESSURE DEVELOPING TO THE WEST
AND A FRONT SETS UP JUST NORTH OF THE FORECAST AREA.

09

PRELIMS...

SHV 053/078 052/082 056 3000
MLU 055/076 053/078 054 5000
TXK 049/077 050/080 055 2000
TYR 051/079 051/083 057 0000
LFK 052/080 050/083 056 3000

.SHV...NONE.

In the hours before

Local storm report, May 21, 4:50 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
450 PM CDT MON MAY 21 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0335 PM    JENA                      LA   .75 INCH HAIL
05/21/01   LA SALLE                       REPORT FROM LAW
                                          ENFORCEMENT

0335 PM    SHREVEPORT                LA   1.75 INCH HAIL
05/21/01   CADDO                          GOLF BALL SIZE HAIL
                                          REPORTED NEAR JOB CORP ON
                                          NORTH LAKESHORE
                                          REPORT FROM THE PUBLIC

0340 PM    SHREVEPORT                LA   .88 INCH HAIL
05/21/01   CADDO                          NICKEL SIZED HAIL ON
                                          YOUREE AND NORTH MARKET
                                          REPORT FROM STORM SPOTTER

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:15 PM CDTSevere Thunderstorm WarningSHVNatchitoches45 min
May 21, 1:35 PM CDTSevere Thunderstorm WarningSHVWinn40 min
May 21, 3:33 PM CDTSevere Thunderstorm WarningSHVLaSalle27 min
May 21, 3:57 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo63 min
May 21, 6:55 PM CDTSevere Thunderstorm WarningSHVCaldwell65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.